Reye’s Syndrome remains a medical mystery, as there is no actual known cause or known cure. Reye’s Syndrome is not contagious, and has been associated with the use of aspirin and other salicylate containing medications. Reye’s Syndrome can strike swiftly in children, teens, and even adults. Proper diagnosis and immediate treatment are essential for managing Reye’s.
One of the biggest factors contributing to deaths from Reye’s Syndrome, is that it is often misdiagnosed.Reye’s effects all organs of the body, but damages the brain and liver most severely. It usually begins as a person begins to recover from such viral illnesses as flu and chickenpox. It seems to be a two phase illness, almost always associated with the person first having a prior viral infection.
Reye’s Syndrome outbreaks closely follow outbreaks of flu and chickenpox. When Reye’s occurs, an abnormal accumulation of fat develops in the victim’s liver and other organs. It also causes a severe increase of pressure in the brain. More cases of Reye’s seem to occur in the months of January, February, and March, the months when influenza is most common.
Reye’s is often misdiagnosed as any number of other illnesses, especially in infants. It can also be misinterpreted as encephalitis, meningitis, diabetes, or Sudden Infant Death Syndrome (SIDS). In other cases, it may even be diagnosed as poisoning, or psychiatric illness.
If Reye’s Syndrome is suspected, it needs to be treated as a medical emergency. While there is still no cure, many more patients can recover in these modern times than in years past. Successful treatment is more likely in cases where diagnosis and treatment begin as early as possible.
Reye’s Syndrome has two phases. Stage I includes symptoms of persistent or continual vomiting, loss of energy, listlessness, and drowsiness. Stage II escalates to include personality changes, and exhibits such symptoms as irritability, aggressiveness, confusion, becoming disoriented, combative or irrational behavior, delirium, convulsions, or coma. Keep in mind, there is usually no fever present. Infants do not necessarily follow this pattern.
If you or someone you know is exhibiting this pattern of symptoms (not necessarily in order), especially after recovering from a viral illness, seek medical help immediately. Be even more aware of these symptoms if the person has taken aspirin or aspirin containing medications, and be sure to tell their physician about the aspirin.
All aspirin packages are marked with warning labels about Reye’s Syndrome. I am typing a message directly from a Walgreens brand aspirin bottle I purchased. “Children or teenagers who have or are recovering from chickenpox or flu-like symptoms should not use this product. When using this product, if changes in behavior with nausea and vomiting occur, consult a doctor because these symptoms could be an early sign of Reye’s Syndrome, a rare but serious illness.”
Pregnant or breastfeeding women should not take aspirin except under the advice of their physician,as there could possibly be risks to the baby. I always play it safe, and never give aspirin to my own children, because of the association with Reye’s. I figure if there is another safer alternative, such as acetaminophen, that does the same thing, I just feel safer using that to avoid any possible risks. Read more about Reye’s Syndrome at www.reyessyndrome.org .